×

On a class of differential-difference equations arising in number theory. (English) Zbl 0797.11072

Functions defined by a differential-difference equation of the type (1) \(uf ' (u) + af(u) + bf(u-1) = 0\), where \(a\) and \(b\) are constants, arise frequently in number theory. Probably the best known examples are the Dickman function \(\rho(u)\) and the Buchstab function \(\omega (u)\). Functions satisfying (1) when \(a+b\) is an integer arise in sieve theory and in this context have been investigated by various authors. The equation (1) with general coefficients \(a\) and \(b\) have been studied by H. Iwaniec [Acta Arith. 36, 171-202 (1980; Zbl 0435.10029)] and F. Wheeler [Trans. Am. Math. Soc. 318, 491-523 (1990; Zbl 0697.10035)].
The object of the present paper is to describe, for any given pair of complex coefficients \((a,b)\) with \(b \neq 0\) the structure and asymptotic behavior of the general solution to \((1)\). Equation (1) with the initial condition (2) \(f(u) = \varphi(u)\) \((u_ 0 - 1 \leq u \leq u_ 0)\), where \(\varphi (u)\) is any given continuous function on \([u_ 0 - 1,u_ 0]\), has a unique continuous solution \(f(u) = f(u;\varphi)\) for \(u \geq u_ 0\). In the paper, the authors construct a set of “fundamental” solutions \(F(u)\) and \(F_ n(u)\) \((n \in \mathbb{Z})\) and the solution \(f(u)\) can be expressed as a convergent series \(f(u) = \alpha F(u) + \sum_{n \in \mathbb{Z}} \alpha_ n F_ n (u)\) with suitable coefficients \(\alpha\) and \(\alpha_ n\).
The functions \(F\) and \(F_ n\) are defined by means of a contour integral, which can be estimated rather precisely. To state the result we set \[ \Phi (u,s) = {\exp \{-us + bI(s)\}s^{a+b-1} \over \sqrt {2 \pi u(1-1/s)}}, \] where \(I(s) = \int^ s_ 0{e^ z-1 \over z} dz\), and then we have the following result: For any fixed non-zero integer \(n\) and \(u \geq u_ 0 (\varepsilon,n)\) we have \[ F_ n(u) = (1+O({1 \over u})) \Phi (u, \zeta_ n) \] where \(\zeta_ n = \zeta_ n (u/b)\) is a certain complex solution of the equation \(e^ \zeta = 1 + {u \over b} \zeta\), and the implied constant depends at most on \(\varepsilon\) and \(n\).
The principal result of the paper is as follows. Let \(\varphi (u)\) be a continuous function on \([u_ 0 - 1,u_ 0]\) and let \(f(u) = f(u;\varphi)\) be the unique continuous solution to (1) and (2). Then we have \[ f(u) = \alpha F(u) + \sum_{\alpha \in \mathbb{Z}} \alpha_ n F_ n(u), \quad u>u_ 0+1 \tag{3} \] where \(\alpha = \langle \varphi, G \rangle\), \(\alpha_ n = \langle \varphi, G_ n \rangle\) and the series in (3) is uniformly convergent for \(u \geq u_ 0 + 1 + \delta\), for any fixed \(\delta>0\).
Moreover, the authors derive several corollaries from the principal result.

MSC:

11N25 Distribution of integers with specified multiplicative constraints
34K99 Functional-differential equations (including equations with delayed, advanced or state-dependent argument)
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] [Al] K. Alladi,An Erdös-Kac theorem for integers without large prime factors, Acta Arith.49 (1987), 81–105.
[2] [AO] N. C. Ankeny and H. Onishi,The general sieve, Acta Arith.10 (1964), 31–62. · Zbl 0127.27002
[3] [Be] J. J. A. Beenakker,The differential-difference equation {\(\alpha\)}xf 1(x)+f(x)=0, Thesis, Eindhoven, 1966. · Zbl 0144.08702
[4] [BC] R. Bellimann and K. Cooke,Differential-Difference Equations, Academic Press, New York 1963.
[5] [dB1] N. G. de Bruijn,On some Volterra integral equations of which all solutions are convergent, Nederl. Akad. Wetensch. Proc.53 (1950), 813–821. · Zbl 0038.26602
[6] [dB2] N. G. de Bruijn,On the number of uncancelled elements in the sieve of Eratosthenes, Nederl. Akad. Wetensch. Proc.53 (1950), 803–812. · Zbl 0037.03001
[7] [dB3] N. G. de Bruijn,On the number of positive integers x and free of prime factors >y, Nederl. Akad. Wetensch. Proc.54 (1951), 50–60. · Zbl 0042.04204
[8] [dB4] N. G. de Bruijn,The asymptotic behavior of a function occurring in the theory of primes, J. Indian Math. Soc.15 (1951), 25–32. · Zbl 0043.06502
[9] [dB5] N. G. de Bruijn,The difference-differential equation F’(x)=e {\(\alpha\)}x+{\(\beta\)}F(x), I, II, Nederl. Akad. Wetensch. Proc.56 = Indagationes Math.15 (1953), 449–464. · Zbl 0053.38703
[10] [dB6] N. G. de Bruijn,Asymptotic methods in Analysis, Dover, New York 1981. · Zbl 0556.41021
[11] [Bu] A. A. Buchstab,Asymptotic estimates of a general number-theoretic function (Russian), Mat. Sb.44 (1937), 1237–1246.
[12] [CG] A. Y. Cheer and D. Goldston,A differential delay equation arising from the sieve of Eratosthenes, Math. Comp.55 (1990), 129–141.
[13] [DHR] H. Diamond, H. Halberstam and H.-E. Richert,A boundary, value problem for a pair of differential delay equations related to sieve theory I, in:Analytic Number Theory (B. Berndtet al., eds.),Progress in Math. 85 (1990), Birkhaüser, Boston, pp. 133–157. · Zbl 0717.11036
[14] [Di] K. Dickman,On the frequency of numbers containing primes of a certain relative magnitude, Ark. Mat. Astr. Fys.22 (1930), 1–14. · JFM 56.0178.04
[15] [FGHM] J. Friedlander, A. Granville, A. Hildebrand and H. Maier,Oscillation theorems for primes in arithmetic progressions and for sifting functions, J. Amer. Math. Soc.4 (1991), no. 1, 25–86. · Zbl 0724.11040
[16] [GR] F. Grupp and H.-E. Richert,Notes on functions connected with the sieve, Analysis8 (1988), 1–23. · Zbl 0657.10048
[17] [He] D. Hensley,The convolution powers of the Dickman function, J. London Math. Soc.33 (1986), 289–307. · Zbl 0589.10045
[18] [Hi] A. Hildebrand,The asymptotic behavior of the solutions of a class of differential-difference equations, J. London Math. Soc. (2)42 (1990), no. 1, 11–31. · Zbl 0675.34037
[19] [Iw] H. Iwaniec,Rosser’s sieve, Acta Arith.36 (1980), 171–202. · Zbl 0435.10029
[20] [JR] W.-B. Jurkat and H.-E. Richert,An improvement of Selberg’s sieve method, I, Acta Arith.11 (1965), 217–240. · Zbl 0128.26902
[21] [Ma] H. Maier,Primes in short intervals, Michigan Math. J.32 (1985), 221–225. · Zbl 0569.10023
[22] [Ten] G. Tenenbaum,Introduction à la théorie analytique et probabiliste des nombres, Revue de l’Institut Elie Cartan13, Département de Mathématiques de l’Université de Nancy 1 (1990).
[23] [Wh] F. Wheeler,Two differential-difference equations arising in number theory, Trans. Amer. Math. Soc.318 (1990), 491–523. · Zbl 0697.10035
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.